Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 143, NWS Bismarck, ND

July 25, 2015Dickey County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2015, 4:22 PM CDT for Dickey County, McIntosh County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2015, 4:22 PM CDT (21:22 UTC)
Expired
Jul 25, 2015, 4:54 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickey County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:48 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 25, 2:48 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
248 PM CDT SAT JUL 25 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 248 PM CDT SAT JUL 25 2015

MID LEVEL FLOW REMAINS WEST/SOUTHWEST FROM THE OREGON/WASHINGTON
COAST THROUGH THE NORTHERN PLAINS SATURDAY AFTERNOON. IN WATER
VAPOR IMAGERY ONE SHORTWAVE IS MOVING EAST THROUGH WESTERN
MONTANA/IDAHO AND WILL REACH WESTERN NORTH DAKOTA LATE TONIGHT AND
SUNDAY. CLOSER TO HOME ANOTHER WEAK FEATURE IS MOVING THROUGH
EASTERN WYOMING AND SOUTHEAST MONTANA AND WILL SUPPORT SOME
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WEST AND
CENTRAL NORTH DAKOTA. WITH THESE TWO FEATURES A RATHER MARGINAL
INSTABILITY REMAINS IN PLACE BIT WITH WEAK SURFACE FEATURES. DO
NOT FEEL CONFIDENT GOING MUCH ABOVE 30 TO 40 POPS TONIGHT WITH
THE CURRENT WEATHER PATTERN. HAVE DISCOUNTED THE GFS AS IT SEEMS
THE OUTLIER BETWEEN THE NAM/GFS/ECMWF. IT GENERATES GENEROUS
PRECIP AMOUNTS ACROSS THE REGION TONIGHT WHILE THE NAM/ECMWF ARE
MUCH DRIER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 248 PM CDT SAT JUL 25 2015

SUNDAY NIGHT THROUGH MONDAY NIGHT WILL SEE A CHANCE OF
THUNDERSTORMS...WITH THE BEST CHANCES OF SEVERE STORMS MONDAY
AFTERNOON THROUGH MONDAY NIGHT FOR WESTERN AND CENTRAL NORTH DAKOTA.
THEN A STRONG COLD FRONT BRINGS WINDY AND COOLER CONDITIONS FOR
TUESDAY AND WEDNESDAY.

SUNDAY NIGHT SOUTHWEST FLOW ALOFT WILL BE IN PLACE WITH PLENTY OF
SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW. THE MAIN LONGWAVE
TROUGH OFF THE WEST COAST SUNDAY NIGHT MOVES EAST ACROSS THE ROCKIES
MONDAY AS IT BEGINS TO CLOSE OFF AND LIFT NORTHEASTWARD TOWARDS THE
NORTHERN FRONT RANGE BY MONDAY EVENING. THE UPPER LOW DEEPENS AND
CONTINUES MOVING EAST ACROSS NORTH DAKOTA/SOUTHERN SASKATCHEWAN
TUESDAY...REACHING LAKE SUPERIOR BY WEDNESDAY AFTERNOON.

MEANWHILE AT THE SURFACE...A BROAD FRONT RANGE LOW/TROUGH WILL BE IN
PLACE SUNDAY NIGHT...REACHING THE BORDER OF ND/SD/WY/MT BY MONDAY
AFTERNOON. GOOD SOUTHERLY FLOW AHEAD OF THIS TROUGH WILL KEEP
DEWPOINTS IN THE 60S...EVEN INTO THE LOWER 70S IN CENTRAL NORTH
DAKOTA. SUNDAY NIGHT INTO MONDAY MORNING THE AFOREMENTIONED UPPER
LEVEL IMPULSES COMBINED WITH A GOOD SOUTHERLY LOW LEVEL JET WILL
PROVIDE PLENTY OF INSTABILITY/CAPE FOR CHANCES OF
THUNDERSTORMS...MAINLY WEST AND NORTH ALONG AND NORTH OF THE SURFACE
LOW/TROUGH.

MONDAY EXPECTING MORNING CONVECTION TO CONTINUE FROM THE NIGHTTIME
HOURS...BUT WITH TIME A MID-LEVEL THERMAL CAP SHOULD DEVELOP KEEPING
MOST OF WESTERN AND CENTRAL NORTH DAKOTA DRY. HOT AND HUMID
CONDITIONS EXPECTED MONDAY WITH TEMPERATURES REACHING THE LOWER 90S
ACROSS SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA.

BY LATE AFTERNOON MONDAY THE CAP MAY BREAK IN THE WEST NEAR THE
SURFACE TROUGH AS IT MOVES EASTWARD SLOWLY DURING THE AFTERNOON.

MONDAY NIGHT THE UPPER LEVEL LOW/TROUGH APPROACHES THE STATE...AND
IN TURN THE SURFACE TROUGH BEGINS MOVING EAST ACROSS NORTH DAKOTA.
THIS IS THE TIME THAT MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO
DEVELOP...SPREADING EAST ACROSS THE STATE MONDAY EVENING/NIGHT. THE
BEST CAPE/BULK SHEAR COUPLET DEVELOPS LATE AFTERNOON MONDAY THROUGH
MONDAY NIGHT AND EXPECTING STRONG TO SEVERE STORMS THIS PERIOD. WILL
HIGHLIGHT THIS IN THE HAZARDOUS WEATHER OUTLOOK AS WELL AS MENTION
THIS IN THE GRAPHICAL GRIDS.

TUESDAY THE STRONG UPPER LEVEL LOW MOVES EAST ACROSS OUR
REGION...AND STRONG WESTERLY SURFACE WINDS DEVELOP BEHIND THE
SURFACE FRONT/TROUGH. A WIND ADVISORY MAY BE NEEDED FOR TUESDAY AS
COOLER AIR IS USHERED IN BEHIND THIS FRONT. LOOKING AT HIGHS FROM 70
NORTHWEST TO LOWER 80S IN THE JAMES VALLEY...WITH WEST WINDS OF 25
TO 35 MPH. WINDY/BREEZY CONDITIONS CONTINUE TUESDAY NIGHT AND
WEDNESDAY...BUT NOT QUITE AS STRONG AS ON TUESDAY.

DRY NORTHWEST FLOW CONTINUES THROUGH THE END OF THE WEEK WITH A
WARMING TREND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 248 PM CDT SAT JUL 25 2015

VFR CONDITIONS WILL BE IN PLACE THROUGH SUNDAY. MAIN HAZARD TO
AVIATION WILL BE WIDELY SCATTERED THUNDERSTORMS THIS SATURDAY
AFTERNOON AND EVENING. HOWEVER MUCH UNCERTAINTY EXISTS AT THE TAF
SITES. WILL CONTINUE THE VCTS IN THE TAFS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Jul 25, 2:56 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
256 PM CDT SAT JUL 25 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-262000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
256 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. SOME STORMS MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY...WITH
THE HIGHEST CHANCES FOR SEVERE WEATHER BEING ON MONDAY AFTERNOON
AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS.

VERY WINDY CONDITIONS DEVELOPING IN THE WEST LATE MONDAY
NIGHT...CONTINUING TUESDAY OVER THE WEST AND CENTRAL. BREEZY
CONDITIONS CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR POST THEM TO OUR ON-LINE REPORTING FORM OR SOCIAL
MEDIA PAGES.

WAA/JV

In the hours before

Special weather statement, Jul 25, 4:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT SAT JUL 25 2015

NDZ050-051-252145-
DICKEY ND-MCINTOSH ND-
401 PM CDT SAT JUL 25 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCINTOSH AND
SOUTHWESTERN DICKEY COUNTIES...

AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LONG LAKE...OR 11 MILES SOUTHEAST OF ASHLEY...MOVING NORTHEAST AT 10
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
MCINTOSH AND SOUTHWESTERN DICKEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4611 9902 4610 9900 4595 9891 4594 9891
      4594 9940
TIME...MOT...LOC 2100Z 245DEG 11KT 4589 9926

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:01 PM CDTSpecial Weather StatementBISMcIntosh44 min
Jul 25, 4:50 PM CDTSpecial Weather StatementBISWard40 min
Jul 25, 5:00 PM CDTSpecial Weather StatementBISMountrail45 min
Jul 25, 5:41 PM CDTSpecial Weather StatementBISMountrail49 min
Jul 25, 5:43 PM CDTSpecial Weather StatementBISWard47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.